Glucocorticoid Withdrawal Syndrome

Posted by e-Medical PPT Thursday, September 16, 2010
Use of high-dose steroids for more than a week begins to produce suppression of the patient's adrenal glands because the exogenous glucocorticoids suppress hypothalamic corticotropin-releasing hormone (CRH) and pituitary adrenocorticotropic hormone (ACTH). With prolonged suppression, the adrenal glands atrophy  and can take months to recover full function after discontinuation of the exogenous glucocorticoid.
Glucocorticoid withdrawal syndrome can present as an acute adrenal crisis or with symptoms of chronic glucocorticoid deficiency. Thus, patients may suffer from anorexia, myalgia, nausea, emesis, lethargy, headache, fever, skin desquamation, arthralgias, weight loss, and postural hypotension. In addition, they may experience exacerbation of previously present autoimmune disease (eg, rheumatoid arthritis, atopic dermatitis, or asthma) or have new autoimmune disease (eg, Hashimoto's thyroiditis or Graves' disease).
The occurrence of the subjective component of the steroid withdrawal syndrome does not depend on the absence of cortisol from the circulation or an impairment of the hypothalamic-pituitary-adrenal axis, because many of these symptoms may occur while on proper glucocorticoid replacement or while the patient has a normal cortisol response to Cortrosyn .In this instance, the steroid withdrawal syndrome may be a result of difficulties in withdrawing from the high levels of glucocorticoids.

Related Posts Plugin for WordPress, Blogger...

0 Responses to Glucocorticoid Withdrawal Syndrome

Post a Comment

We are on Google+

Share This

GET UPDATES!!!

Subscribe by E-mail & receive updates your inbox!
Enter your email address:

Follow Us on Facebook

Blog Archive